EMAIL TO A FRIEND COMMENT

 

Recall of Injectable Pain Medicine; Particulates in Glass Vials


Ketorolac tromethamine injection, USP, has been recalled in the United States and Singapore due to potential particulates. The presence of particulates has been confirmed through a customer report of visible, floating particulates identified in glass flip-top vials. The particulate was identified as calcium-ketorolac crystals.

 

If particulates are not observed prior to administration, intramuscular (IM) or intravenous (IV) administration could result in localized inflammation, allergic reaction, granuloma formation or microembolic effects (IV only). However, there is no evidence indicating that IM or IV injection of inert particles results in harm to patients when only a small amount over a limited period of time is administered as is the case with ketorolac. Delay of therapy may occur due to particulates blocking the infusion of solution or due to observation of particulates at the point of care. However, this delay is likely to be of negligible clinical significance as this medication is administered by a health care provider and remediation is readily available.

 

Ketorolac tromethamine is a non-steroidal anti-inflammatory drug (NSAID) in the family of heterocyclic acetic acid derivatives, used as an analgesic. Ketorolac is indicated for short-term management of moderate to severe pain.

 

Multiple lots are impacted by this recall. The lots were distributed from February 2013 to December 2014 in the United States and from January 2014 to July 2014 in Singapore.

 

See the Recall

 

See also Medical Law Perspectives, January 2014 Report: Prescription Painkillers: Risks for Patients, Pharmacists, and Physicians

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

REPRINTS & PERMISSIONS COMMENT